ABSTRACT: Transplantation-associated thrombotic microangiopathy (TA-TMA) is a rare but devastating syndrome that occurs in allogeneic hematopoietic stem cell transplant recipients, and is associated with a variety of transplantation-related factors, including conditioning regimens, immunosuppressive agents, graft-versus-host disease (GVHD) and opportunistic infections. TA-TMA has an unfavorable prognosis and responds poorly to conventional treatment including plasma exchange (PE). We present a case of a 37-year-old man with membranous nephropathy (MN) and polyserositis caused by GVHD after hematopoietic stem cell transplantation. He developed TA-TMA after steroid pulse therapy for polyserositis. We treated the patient with PE and mycophenolate mofetil (MMF) after which the TA-TMA successfully improved and the MN underwent complete remission. The present case suggests that corticosteroids with severe GVHD might increase the risk of TA-TMA, and that PE in combination with MMF may be a valuable therapy to improve the prognosis.
Clinical and Experimental Nephrology 02/2011; 15(1):179-83. · 1.37 Impact Factor